Normal and Quasi-Normal Modes in Damped Linear Dynamic Systems

[+] Author and Article Information
J. S. Maybee

Purdue University, Lafayette, Ind.

J. Appl. Mech 33(2), 413-416 (Jun 01, 1966) (4 pages) doi:10.1115/1.3625058 History: Received April 28, 1965; Online September 15, 2011


A generalization of the concept of classical normal modes in damped linear systems is presented. It is then shown that a necessary and sufficient condition that such quasi-normal modes exist is that certain matrices associated with the system commute. Necessary and sufficient conditions of the same type are also obtained for the classical normal modes, but under more restrictive conditions.

Copyright © 1966 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In